Alert archive / Hawaii / High Surf Warnings in 2020
High Surf Warning 9, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Dec 5, 2020, 3:30 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Dec 6, 2020, 12:00 PM HST. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 5, 2020, 3:30 PM HST (01:30 UTC)
- In effect from
- Dec 6, 2020, 12:00 PM HST
- Expired
- Dec 7, 2020, 7:31 AM HST
- In force
- 20 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
059 WHHW40 PHFO 060130 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 330 PM HST Sat Dec 5 2020 ...HIGH SURF WARNING DUE TO LARGE NORTHWEST SWELL... .A new northwest swell arriving on Sunday is expected to produce warning level surf along most north and west facing shorelines. Surf will first rise Sunday morning on Kauai and then spread down the island chain during the remainder of the day. HIZ001>003-006>008-012-013-017-019-020-061430- /O.NEW.PHFO.SU.W.0009.201206T1600Z-201208T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 330 PM HST Sat Dec 5 2020 ...HIGH SURF WARNING IN EFFECT FROM 6 AM SUNDAY TO 6 PM HST MONDAY... * WHAT...Dangerously large breaking waves of 20 to 30 feet with locally higher sets along north facing shores of Niihau, Kauai, Oahu and Maui County. Dangerously large breaking waves of 15 to 20 feet with locally higher sets along west facing shores of Kauai, Oahu and Molokai. * WHERE...Portions of Niihau, Kauai, Oahu, Molokai and Maui. * WHEN...From 6 AM Sunday to 6 PM HST Monday. Surf will first rise Sunday morning on Kauai, and then Oahu and Maui county during the day Sunday. * IMPACTS...High. Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large, breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$
4 follow-up statements
967 WHHW40 PHFO 061352 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 352 AM HST Sun Dec 6 2020 ...HIGH SURF WARNING IN EFFECT FOR THE NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... .A northwest swell arriving today will produce rapidly rising surf along most north and west facing shorelines. Surf will first rise this morning on Kauai's shores and then spread down the island chain through the remainder of the day. HIZ001>003-006>008-012-013-017-019-020-070300- /O.EXT.PHFO.SU.W.0009.201206T2200Z-201208T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 352 AM HST Sun Dec 6 2020 ...HIGH SURF WARNING NOW IN EFFECT FROM NOON TODAY TO 6 PM HST MONDAY... * WHAT...Dangerously large breaking waves of 20 to 30 feet with locally higher sets along the north facing shores of Niihau, Kauai, Oahu, Molokai and Maui. Dangerously large breaking waves of 15 to 20 feet with locally higher sets along west facing shores of Niihau, Kauai, Oahu and Molokai. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui. * WHEN...From noon today to 6 PM HST Monday. * IMPACTS...High. Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large, breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$
659 WHHW40 PHFO 070150 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 350 PM HST Sun Dec 6 2020 ...HIGH SURF WARNING IN EFFECT FOR THE NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... .A large northwest swell will continue to fill rest of today. Surf will rapidly rise to warning levels tonight along most north and west facing shorelines and begin to subside tomorrow morning. HIZ001>003-006>008-012-013-017-019-020-071500- /O.CON.PHFO.SU.W.0009.000000T0000Z-201208T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 350 PM HST Sun Dec 6 2020 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST MONDAY... * WHAT...Dangerously large breaking waves of 20 to 30 feet with locally higher sets along the north facing shores of Niihau, Kauai, Oahu, Molokai and Maui. Dangerously large breaking waves of 15 to 20 feet with locally higher sets along west facing shores of Niihau, Kauai, Oahu and Molokai. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui. * WHEN...From noon today to 6 PM HST Monday. * IMPACTS...High. Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large, breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$
171 WHHW40 PHFO 071321 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 321 AM HST Mon Dec 7 2020 ...HIGH SURF WARNING IN EFFECT FOR THE NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... .A large northwest swell will persist through today. A slight drop off will occur with this swell this afternoon. HIZ001>003-006>008-012-013-017-019-020-080230- /O.CON.PHFO.SU.W.0009.000000T0000Z-201208T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 321 AM HST Mon Dec 7 2020 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Dangerously large breaking waves of 20 to 28 feet expected along the north and west facing shores of Niihau, Kauai, and north facing shores of Oahu, Molokai and Maui. Dangerously large breaking waves of 15 to 20 feet expected along west facing shores of Oahu and Molokai. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui. * WHEN...Until 6 PM HST late this afternoon. * IMPACTS...High. Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large, breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. Boaters should be aware of an increased number of surfers and body boarders utilizing the harbor channel to access surfing areas. && $$
522 WHHW40 PHFO 071731 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 731 AM HST Mon Dec 7 2020 ...HIGH SURF ADVISORY IN EFFECT FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... .A large northwest swell will affect the area through early Tuesday morning. HIZ001>003-006>008-012-013-017-019-020-080645- /O.CAN.PHFO.SU.W.0009.000000T0000Z-201208T0400Z/ /O.NEW.PHFO.SU.Y.0037.201207T1731Z-201208T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 731 AM HST Mon Dec 7 2020 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY... ...HIGH SURF WARNING IS CANCELLED... * WHAT...Large breaking waves of 15 to 20 feet along north and west facing shores of Niihau and Kauai, and north facing shores of Oahu, Molokai, and Maui. Large breaking waves of 12 to 16 feet along west facing shores of Oahu and Molokai. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui. * WHEN...Until 6 AM HST Tuesday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Boaters should expect recreational surfers and body boarders utilizing harbor channels to access surfing areas. && $$
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Dec 5, 9:52 AM HST, 5 hours 38 minutes earlier.
Area forecast discussion, Dec 5, 9:52 AM HST, 5 hours 38 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 952 AM HST Sat Dec 5 2020 .SYNOPSIS... Trade winds will ease and shift out of the southeast today, leading to a land and sea breeze pattern over much of the state through the weekend. Showers will favor windward slopes of the Big Island and east Maui, while daytime sea breezes produce clouds and a few light showers over interior terrain elsewhere. Moderate easterly trade winds and a typical shower pattern will rebuild on Monday. Winds may briefly decrease and shift southeasterly again Wednesday and Thursday. && .DISCUSSION... Trade winds will steadily decline and shift out of the southeast today. The surface ridge driving the trades currently sits about 150 miles north of Kauai, and as this feature is pushed southward, local winds will ease and shift out of the southeast. With the western half of the island chain being put in the wind shadow of the Big Island, sea breezes will dominate over most areas this afternoon. A ridge aloft is building overhead from the west, leading to stable conditions with a firm inversion between 4,000 to 6,000 ft, and the available low-level moisture in the trade wind flow is modest. This points to clouds and only light showers forming over interior terrain this afternoon. The stable, southeasterly low-level winds will persist through the weekend. Winds will be more easterly around the Big Island and east Maui, where windward areas will experience modest rainfall. Elsewhere, a land and sea breeze pattern will dominate, leading to clearing overnight and clouds and a few showers over interior terrain Sunday afternoon. Trade winds will return Monday and Tuesday. A front that will stall several hundred miles north of the islands this weekend will wash out, and surface high pressure will pass about 800 miles north of the state, driving moderate trade winds. Mid-level ridging will maintain stable conditions, focusing showers over typical windward slopes. Local winds will likely ease and potentially shift out of the southeast again on Wednesday and Thursday as another north Pacific front develops and stalls north of the islands. A mid- to upper- level trough will pass over the state at this time, providing some instability that could enhance showers. Into the long term, stable conditions should return on Friday, and trades are expected to rebuild heading into next weekend. && .AVIATION... High pressure northeast of the state will weaken over the next 24 hours as a cold front approaches and stalls northwest of Kauai. As a result, the trades will diminish from east to west across the state today. Sea breezes are expected to develop in many areas this afternoon, with land breezes taking over tonight. Rather dry weather is expected across the island chain, with only a few isolated showers affecting windward areas this morning and again tonight, as well as interior sections this afternoon. AIRMET TANGO remains in effect for moderate turbulence aloft from Molokai through the Big Islands and could continue through this afternoon before diminishing. AIRMET TANGO also remains in effect for low-level turbulence over and downwind of terrain for all islands. Conditions should improve by late this morning for most, if not all, areas. && .MARINE... Trade winds will be on the decrease today as high pressure moves off to the northeast of the area. The Small Craft Advisory (SCA) that is currently posted for the waters around the Big Island will likely be lowered later today. However, a SCA will likely be posted once again for waters exposed to a new large northwest swell filling in on Sunday. Also a new high will be passing by to our north Monday and Tuesday with winds likely increasing the SCA levels over the typically windy waters around Maui County and the Big Island. The current moderate size northwest swell is running a bit smaller than model guidance. Based on buoy readings northwest of the Kauai, surf heights will likely remain just below advisory levels today and tonight. Long period forerunners from a new large northwest swell, are expected to arrive Sunday. A High Surf Warning will likely be issued later today for the anticipated arrival of this large swell. This swell is expected to peak late Sunday and Sunday night before gradually lowering Monday and Monday night. Another, but slightly smaller northwest swell is expected to fill in on Tuesday. This swell is expected to peak late Tuesday and Tuesday night before gradually lowering Wednesday and Thursday. Advisory level surf is anticipated during the peak of this swell. Trade winds over and upwind of the state, will continue to produce small, short period choppy surf along east facing shores through the weekend and on through most of next week. Small surf will continue along south facing shores through Monday with a slight uptick possible Tuesday through Thursday as a small long period south southwest swell moves through the area. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 PM HST this evening for Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Wroe AVIATION...Burke MARINE...TS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 5, 3:29 PM HST | Small Craft Advisory | HFO | 4 days |
Nearby
High Surf Warnings in Hawaii, 2020Every high surf warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.